North Carolina, 2014

Hail in North Carolina, July 24, 2014

July 24, 2014 · NWS RNK · 1 event in 1 county or zone

The severe thunderstorm in Stokes County was associated with an upper level disturbance crossing the mountains and a cold front pushing into a typical July warm and humid air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The severe thunderstorm in Stokes County was associated with an upper level disturbance crossing the mountains and a cold front pushing into a typical July warm and humid air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 24, 2:48 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 24, 2:48 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT THU JUL 24 2014

.SYNOPSIS...
A COLD FRONT WILL DROP SOUTHEAST OF THE AREA OVERNIGHT WITH HIGH
PRESSURE BUILDING IN ON FRIDAY. A DEVELOPING TROUGH OVER THE
MIDWEST WILL ALLOW SEVERAL UPPER DISTURBANCES TO POSSIBLY AFFECT
THE AREA OVER THE WEEKEND FOLLOWED BY A STRONG COLD FRONT LATER
MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 330 PM EDT THURSDAY...

SCATTERED TO NUMEROUS STORMS STILL ONGOING LATE THIS AFTERNOON
FROM THE WV BORDER WELL OUT INTO THE PIEDMONT. ACTIVITY IS IN
ASSOCIATION WITH A SLOW-MOVING COLD FRONT ANALYZED ACROSS THE
NORTHERN SECTIONS OF THE CWA AND A SHORT-WAVE CROSSING THE
MOUNTAINS. THE FRONT AND SHORT-WAVE ARE FORECAST TO MOVE EAST
TONIGHT TAKING THE PRECIPITATION WITH IT. IN THE MEANTIME...A
MODEST SEVERE WEATHER THREAT WILL CONTINUE FOR SEVERAL MORE HOURS
ESPECIALLY EAST OF THE BLUE RIDGE WHERE WARMER AND MORE UNSTABLE
AIR IS LOCATED ALONG AND AHEAD OF THE BOUNDARY. NICKEL SIZE HAIL
REPORTS HAVE COME IN FROM SEVERAL OF THE STRONGER CELLS THIS
AFTERNOON. IN ADDITION...PWATS 1.5 TO 1.8 INCHES IN THAT SAME AREA
WILL ALLOW FOR POCKETS OF HEAVY RAINFALL WITH SOME LOCAL RUNOFF
ISSUES POSSIBLE. SEVERAL CELLS HAVE ALREADY DROPPED 2 INCHES OF
RAIN IN ABOUT ONE HOUR BUT MOST OF THE ACTIVITY CONTINUES TO TRACK
TOWARD THE EAST AT 15 TO 20 MPH WHICH SHOULD PREVENT MORE SERIOUS
WATER ISSUES. SKIES WILL BE SLOW TO CLEAR TONIGHT BUT DEPENDING ON
HOW FAST THEY DO COULD SEE AREAS OF DENSE FOG TOWARD
MORNING...ADDED PATCHY DENSE FOG TO GRIDS AFTER 06Z. FRIDAY LOOKS
LIKE A DRY DAY WITH LOWER HUMIDITY AS DEWPOINTS DROP BACK INTO THE
UPPER 50S NW AND L/M 60S FAR SE. HIGH TEMPS WILL BE FAIRLY CLOSE
TO MID-JULY NORMALS..RANGING FROM UPPER 70S NW TO M/U 80S SE.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 330 PM EDT THURSDAY...

MAINLY DRY AND SEASONAL WEATHER EXPECTED FRIDAY NIGHT INTO AT LEAST
SATURDAY MORNING AS WEAK SURFACE HIGH PRESSURE LINGERS OVER
AREA...THEN DRIFTS EAST AND OFFSHORE BY SATURDAY AFTERNOON.

WEAK DISTURBANCE AND ASSOCIATED WARM MOIST ADVECTION IN NORTHERN
STREAM FORECAST TO MOVE EAST THROUGH THE UPPER GREAT LAKES INTO NEW
ENGLAND SATURDAY AFTERNOON INTO SATURDAY EVENING MAY BE CLOSE ENOUGH
TO BLACKSBURG FORECAST AREA TO SUPPORT DEVELOPMENT OF WIDELY
SCATTERED SHOWERS/THUNDERSTORMS MAINLY NORTH OF I64. HOWEVER...
BETTER THREAT FOR EXPANDING AREA OF PRECIPITATION WILL LIKELY BEGIN
TOWARD DAYBREAK SUNDAY CONTINUING INTO SUNDAY NIGHT AS MUCH MORE
FORMIDABLE SHORT WAVE TROF IN ITS WAKE HELPS TO AMPLIFY WHAT WILL
BECOME AN UNUSUALLY STRONG LONG WAVE TROF OVER THE UPPER GREAT LAKES
BY/DURING THE LONG TERM PERIOD.

STRONG WARM MOIST ADVECTION AND INCREASINGLY FAVORABLE JET DYNAMICS
ASSOCIATED WITH THIS SECOND SHORT WAVE SHOULD SUPPORT THE
DEVELOPMENT OF A MORE ORGANIZED CONVECTIVE EVENT...ESPECIALLY DURING
THE TIME OF PEAK HEATING ON SUNDAY AFTERNOON INTO SUNDAY NIGHT.

SOUTHWEST TO WESTERLY WINDS WOULD IMPLY MOST FAVORABLE AREA FOR
SHOWERS/STORMS WOULD BE ACROSS THE WESTERN FLANKS OF THE
APPALACHIANS...WITH A LOWER THREAT EAST OF THE BLUE
RIDGE...MINIMIZED ACROSS SOUTHSIDE VA INTO NORTH CENTRAL NC DUE TO
NEGATIVE INFLUENCE OF DOWNSLOPING...DISPLACEMENT FROM BETTER
DYNAMICS...AND PREFRONTAL STORMS THAT MAY ARRIVE WELL AFTER TIME OF
BEST HEATING ON SUNDAY.

REGARDLESS...SOUTHWESTERLY WINDS IN ADVANCE OF THIS SYSTEM SHOULD
HELP TO ADVECT SOME VERY WARM AIR BACK INTO THE REGION...WITH HIGHS
OVER THE WEEKEND RANGING FROM THE 70S ACROSS THE HIGHEST
ELEVATIONS...TO 90F OR A BIT ABOVE ACROSS MUCH OF THE PIEDMONT.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 330 PM EDT THURSDAY...

LONG TERM PERIOD WILL BE CHARACTERIZED BY UNUSUALLY DEEP LONG WAVE
TROF THAT WILL REMAIN CENTERED OVER THE UPPER GREAT LAKES THROUGHOUT
MUCH OF NEXT WEEK AS SERIES OF SHORT WAVE TROFS HELP TO AMPLIFY THIS
FEATURE.

COLD FRONT EXPECTED TO MOVE INTO AND THROUGH THE MOUNTAINS MONDAY
MORNING...LIKELY PRECEDED AND ACCOMPANIED BY SCATTERED
SHOWERS/THUNDERSTORMS...POSSIBLY LINGERING INTO THE EVENING AS
COOLER AIR ALOFT AND UPSLOPE INCREASES ACROSS THE WESTERN FLANKS OF
THE APPALACHIANS. WITH EARLIER ARRIVAL OF FRONT...AND ASSOCIATED
CLOUDS/THREAT OF PRECIPITATION...DAYTIME HIGHS MAY BE HARD PRESSED
TO REACH THE 70S ACROSS SOME OF THE HIGHER ELEVATIONS...ESPECIALLY
IN WESTERN GREENBRIER COUNTY WV.

EAST OF THE BLUE RIDGE...FRONT NOT LIKELY TO CLEAR THE PIEDMONT
COUNTIES UNTIL MID TO LATE AFTERNOON ON MONDAY. INCREASING SOUTHWEST
TO WESTERLY WINDS AND ASSOCIATED COMPRESSIONAL HEATING...AND BETTER
PREFRONTAL INSOLATION MAY HELP DRIVE TEMPERATURES WELL UP INTO THE
80S BEFORE LEVELING OFF WITH ARRIVAL OF SCATTERED FRONTAL
CLOUDS/SHOWERS.

MUCH OF THE REST OF THE LONG TERM FORECAST APPEARS TO WARRANT
MOSTLY DRY AND COOL CONDITIONS AS SURFACE RIDGE OF HIGH PRESSURE
NOSES INTO AND THEN OVER BLACKSBURG FORECAST AREA. MOST AREAS WILL
REMAIN 5-10F BELOW NORMAL THROUGH THE PERIOD. MANY MOUNTAIN
VALLEYS...ALONG WITH THE HIGHEST RIDGES WILL LIKELY EXPERIENCE AT
LEAST A COUPLE OF NIGHTS WHERE TEMPERATURES FALL INTO THE 40S.

APPROACH OF ANOTHER SHORT WAVE TROF RIDING AROUND THE BASE OF THE
UPPER TROF MAY HELP BACK LOW LEVEL FLOW SUFFICIENTLY ON THURSDAY TO
WARRANT A LOW CHANCE THREAT FOR SOME SHOWERS ACROSS THE SOUTHWESTERN
MOUNTAIN ON THURSDAY...BUT PRECIPITATION AMOUNTS FROM THIS
DISTURBANCE...IF ANY...APPEAR TO BE SCANT AT BEST.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 135 PM EDT THURSDAY...

FAIRLY WIDESPREAD CONVECTION AFFECTING ALL MOUNTAIN TAF SITES
EARLY THIS AFTERNOON WITH VCTS OT TEMPO COVERAGE. CONVECTION
MOVING EAST AT 10-15 MPH BUT CONDITIONS WILL BE HIGHLY
VARIABLE OVER THE NEXT SEVERAL HOURS. SHOULD EXIT THE MOUNTAINS
BY 22-23Z AND DAN/LYH BY 00-01Z.

FOG LIKELY TO BE AN ISSUE AT MOST SITES OVERNIGHT DEPENDING ON
LOCAL RAINFALL AND SPEED OF DRY AIR ARRIVAL. THINK LWB/BCB WILL
HAVE DENSE FOG BEFORE SUNRISE FOR A FEW HOURS AND REDUCED VSBYS AT
OTHER SITES POSSIBLE.

EXTENDED AVIATION DISCUSSION...

AIRMASS WILL DRY OUT BEHIND THE FRONT GOING INTO FRIDAY-
SATURDAY. VFR FRI- SAT OUTSIDE OF ANY VALLEY FOG AT KLWB/KBCB
EACH MORNING. ANOTHER FRONT AND ASSOCIATED UPPER IMPULSES COULD
BRING A GOOD THREAT OF STORMS IN THE SUN-MON TIME FRAME. DURING
THIS TIME MAINLY VFR...EXCEPT IN TSRA AND FOR ANY LATE NIGHT FOG.

&&

.HYDROLOGY...
U.S. DROUGHT MONITOR ISSUED THIS MORNING AND VALID THROUGH 12Z
TUESDAY JULY 22 SHOWED EXPANSION OF THE EXISTING ABNORMALLY DRY
CONDITIONS INTO MOST OF OUR SE WV COUNTIES AND FAR WESTERN
VA...MAINLY THE UPPER JAMES RIVER BASIN. 30-DAY RAINFALL DEFICITS
IN MUCH OF THIS AREA ARE RUNNING 2 TO 3 INCHES OR ONLY 25 TO 50
PERCENT OF NORMAL AND 60-DAY RAINFALL NUMBERS NOT MUCH BETTER.
JULY IS CLIMATOLOGICALLY THE WETTEST MONTH IN OUR CWA WITH AN
AVERAGE RANGING FROM 4 TO 5 INCHES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PC
NEAR TERM...PC
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...PC/WP
HYDROLOGY...PC
Hazardous weather outlook, Jul 24, 3:05 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT THU JUL 24 2014

NCZ001>006-018>020-VAZ015>017-032-033-043>047-058-059-252015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
405 PM EDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

A FEW STORMS THIS AFTERNOON INTO EARLY THIS EVERNING WILL BECOME
STRONG...AND POSSIBLY SEVERE. THE MAIN THREAT WILL BE DAMAGING
WIND GUSTS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>014-018>020-022>024-034-035-WVZ042>045-252015-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
405 PM EDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Special weather statement, Jul 24, 4:21 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
521 PM EDT THU JUL 24 2014

VAZ058-059-242145-
HALIFAX VA-CHARLOTTE VA-
521 PM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  CENTRAL CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 545 PM EDT

* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR SAXE...MOVING TO THE EAST AT 25 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WYLLIESBURG...
  SAXE...
  DRAKES BRANCH...
  AND MT LAUREL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3696 7848 3689 7849 3678 7858 3686 7880
      3704 7873 3698 7847
TIME...MOT...LOC 2119Z 289DEG 31KT 3693 7868

RS
Special weather statement, Jul 24, 4:28 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT THU JUL 24 2014

NCZ019-242200-
WILKES NC-
528 PM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 600 PM EDT

* AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR WILKES COUNTY AIRPORT...MOVING TO THE
  EAST AT 15 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. EXPECT
  FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NORTH WILKESBORO...
  WILKESBORO...
  RONDA...
  MULBERRY...
  AND BUCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3616 8124 3631 8115 3627 8087 3606 8088
      3606 8097
TIME...MOT...LOC 2124Z 289DEG 15KT 3622 8111

RAB
Special weather statement, Jul 24, 4:37 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT THU JUL 24 2014

NCZ005-006-VAZ043-044-242230-
ROCKINGHAM NC-CASWELL NC-HENRY VA-PITTSYLVANIA VA-
537 PM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 630 PM EDT

* AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR EDEN...MOVING TO THE EAST AT 15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...
  PROVIDENCE...
  DANVILLE CITY...
  EDEN...
  AND PELHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3648 7980 3663 7977 3665 7934 3647 7934
TIME...MOT...LOC 2133Z 261DEG 13KT 3655 7973

RS
Special weather statement, Jul 24, 4:44 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT THU JUL 24 2014

NCZ003-242230-
SURRY NC-
544 PM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 630 PM EDT

* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MOUNT AIRY TO
  NEAR DOBSON TO NEAR STATE ROAD...MOVING TO THE EAST AT 15 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. EXPECT
  FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...
  MOUNTAIN PARK...
  DOBSON...
  PILOT MOUNTAIN...
  AND WESTFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3624 8045 3626 8047 3626 8053 3629 8054
      3627 8060 3629 8063 3625 8065 3627 8073
      3638 8091 3642 8077 3656 8071 3655 8044
TIME...MOT...LOC 2142Z 286DEG 13KT 3654 8063 3641 8069 3634 8086

RAB
Local storm report, Jul 24, 5:06 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT THU JUL 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             JAVA                    36.83N 79.23W
07/24/2014  E0.50 INCH       PITTSYLVANIA       VA   TRAINED SPOTTER

            DIME SIZE HAIL IN JAVA. TIME FROM RADAR.

0442 PM     TSTM WND DMG     JAVA                    36.83N 79.23W
07/24/2014                   PITTSYLVANIA       VA   911 CALL CENTER

            SEVERAL TREES DOWN AROUND JAVA. TIME FROM RADAR.

0456 PM     TSTM WND DMG     3 SSW LEDA              36.86N 79.11W
07/24/2014                   HALIFAX            VA   911 CALL CENTER

            TREE DOWN ON LEDA ROAD. TIME FROM RADAR.

&&

MBS
Special weather statement, Jul 24, 5:18 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT THU JUL 24 2014

NCZ006-242245-
CASWELL NC-
618 PM EDT THU JUL 24 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 645 PM EDT

* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR QUICK...MOVING TO THE SOUTHEAST AT 20
  MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  PROSPECT HILL...
  JERICHO...
  YANCEYVILLE...
  CAMP SPRINGS...
  AND TOPNOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3625 7947 3629 7953 3640 7952 3647 7947
      3635 7915 3625 7915
TIME...MOT...LOC 2215Z 295DEG 16KT 3636 7946

RS

The radar

The Roanoke radar (KFCX), 85 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stokes

When
July 24, 5:20 PM EST
Where
Stokes County, 3.41 mi WSW of King
Measured
1 in hail
Reported by
Public
Coordinates
36.270, -80.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536141.